Hail, Pecos
- When
- September 26, 3:10 PM CST to 3:15 PM CST
- Where
- Pecos County, Coyanosa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.170, -103.000
An upper level low was present to the west across the western edge of the Rocky Mountains. This low was helping to bring in moisture across the area from a tropical storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low was present to the west across the western edge of the Rocky Mountains. This low was helping to bring in moisture across the area from a tropical storm. There was low-level wind convergence and instability across West Texas which contributed to thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 26, 1:47 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT WED SEP 26 2012 .SYNOPSIS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM TODAY ALONG THE HIGHER TERRAIN IN W TX AND ACROSS SE NM THIS AFTERNOON. STORMS WILL DEVELOP IN THOSE LOCATIONS FIRST AND THEN MOVE EASTWARD DURING THE EVENING HOURS. SOME STORMS MIGHT BE SEVERE AND WILL BE SCATTERED IN NATURE. RAIN CHANCES WILL INCREASE FROM WEST TO EAST DURING THE NEXT COUPLE OF DAYS. && .DISCUSSION... AN UPPER LEVEL TROUGH IS CENTERED OVER THE FOUR CORNERS REGION OF THE CONUS AND WILL CONTINUE TO DIG SOUTHWESTWARD DURING THE AFTERNOON/EVENING HOURS TODAY. AS THIS TROUGH DIGS SOUTHWARD IT WILL ENTRAIN RICH MID AND UPPER LVL MOISTURE FROM TROPICAL STORM MIRIAM. AS THIS MOISTURE IS ADVECTED OVER THE REGION...IT WILL INCREASE THE INSTABILITY FROM W TO E TODAY. A 250MB JET WILL BE SLIGHTLY TO THE NORTH OF THE CWA TODAY...SO STRONG CONVERGENCE AT THE SFC SHOULD BE PRESENT. THE COMBINATION OF 0-6KM BULK SHEAR ON THE MAGNITUDE OF 30 KNOTS...COMBINED WITH STEEP MID AND LOW LVL LAPSE RATES AND RELATIVELY WEAK CIN VALUES SHOULD RESULT IN AN ENVIRONMENT CONDUCIVE FOR SEVERE THUNDERSTORMS. HAIL NEAR 1 IN AND GUSTY WINDS WILL BE POSSIBLE. CLOUD BASES WILL BE HIGH NEAR 10K FT ASL ALONG WITH MODELS INDICATING AT DRY LOW LAYERS...NOTED ON INVERTED V SOUNDINGS...EXPECT SOME OF THESE SEVERE STORMS TO PRODUCE VERY STRONG WINDS. PW VALUES WILL BE ABOVE 1.3 INCHES SO HYBRID MICROBURSTS WILL BE POSSIBLE. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THE UPPER LEVEL FLOW ON THURSDAY WILL BECOME LESS DEFINED AS A RIDGE OVER THE SE US BUILDS WESTWARD AND THE UPPER TROUGH STALLS OVER THE AREA. THIS WESTWARD BACK BUILD WILL ALLOW REMNANTS FROM TROPICAL STORM MIRIAM TO BE EJECTED INTO OUR CWA FOR THE NEXT COUPLE OF DAYS. MODERATE TO HEAVY RAIN SHOWERS WITH A FEW THUNDERSTORMS CAN BE EXPECTED WITH THIS SYSTEM. PW VALUES WILL REMAIN NEAR 1.5 IN TO 2.0 IN THROUGH SATURDAY MORNING. HIGH PW VALUES WILL RESULT IN THE POSSIBILITY FOR FLASH FLOODING ACROSS THE CWA WITH THE HEAVIER RAIN SHOWERS. SHOWERS AND THUNDERSTORMS WILL START IN THE WESTERN CWA THURSDAY MORNING AND THEN SLOWLY TRANSLATE EASTWARD DURING THE DAY. LATE THURSDAY INTO FRIDAY A STALWART TROUGH WILL MOVE INTO THE GREAT LAKES REGION FORCING THE RIDGE TO BE PUSHED SOUTH WHICH WILL RESULT IN THE REMNANTS TO SETTLE OVER THE REGION FOR TIL SATURDAY EVENING. SATURDAY EVENING THE TROUGH WILL MOVE OVER THE MID WESTERN US AND CHANGE THE FLOW ALOFT OVER SE NM AND W TX TO A DOMINANT NW FLOW AND PUSH THE REMNANTS OUT OF THE CWA. THE CHANCE FOR RAIN WILL DIMINISH BY MID NEXT WEEK. TEMPERATURES ACROSS THE REGION WILL BE SLIGHTLY AT OR BELOW NORMAL THROUGH THE EXTENDED FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 66 84 63 77 / 40 40 60 60 BIG SPRING TX 67 85 64 76 / 20 30 50 60 CARLSBAD NM 65 83 63 80 / 30 50 50 30 DRYDEN TX 69 85 68 84 / 10 40 50 60 FORT STOCKTON TX 66 84 64 79 / 40 40 50 60 GUADALUPE PASS TX 61 76 55 72 / 20 50 50 30 HOBBS NM 63 80 62 75 / 40 50 50 40 MARFA TX 57 77 57 72 / 30 50 60 60 MIDLAND INTL AIRPORT TX 67 84 63 78 / 20 40 50 60 ODESSA TX 67 84 63 77 / 30 40 50 60 WINK TX 68 85 66 81 / 40 50 60 60 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/81
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT WED SEP 26 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 150 PM CDT WED SEP 26 2012 /1250 PM MDT WED SEP 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. A FEW STORMS COULD BECOME SEVERE...WITH GUSTY WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS THURSDAY THROUGH SATURDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED...BUT HEAVY RAINFALL IS LIKELY. THIS MAY CAUSE LOCALIZED FLASH FLOODING OF LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 8 N GARDEN CITY 31.99N 101.48W
09/25/2012 E1.00 INCH GLASSCOCK TX PUBLIC
QUARTER-SIZED HAIL REPORTED BY PUBLIC 8 MILES NORTH OF
GARDEN CITY
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 8 W LONGFELLOW 30.16N 102.77W
09/25/2012 E0.75 INCH BREWSTER TX PUBLIC
EIGHT INCHES TO ONE FOOT OF MARBLE TO PENNY-SIZED HAIL
COVERING THE GROUND
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 PM CDT WED SEP 26 2012 TXZ045-050-262115- GAINES-ANDREWS- 345 PM CDT WED SEP 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 415 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF FLOREY AT 345 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR WEST TEXAS. && LAT...LON 3263 10264 3252 10240 3237 10261 3246 10280 TIME...MOT...LOC 2045Z 222DEG 11KT 3245 10265
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 PM CDT WED SEP 26 2012 TXZ058-067-075-262145- PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 410 PM CDT WED SEP 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS AFFECTING EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES UNTIL 445 PM CDT... INTENSIFYING THUNDERSTORMS WERE LOCATED FROM JUST EAST OF COYANOSA AND WESTWARD ACROSS THE REEVES PECOS COUNTY LINE...MOVING NORTHEAST AT 15 MPH. THESE STORMS WILL IMPACT FARM TO MARKET ROAD 1776. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 55 MPH... NICKEL SIZED HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR WEST TEXAS. && LAT...LON 3148 10320 3120 10270 3093 10306 3121 10333 TIME...MOT...LOC 2106Z 210DEG 15KT 3122 10303
The Midland/Odessa radar (KMAF), 115 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved over Martin County and produced a 60 mph wind gust thirteen miles northwest of Tarzan.
A thunderstorm moved over Martin County and produced a 50 to 60 mph wind gust in northeast Martin County.
A thunderstorm moved over Martin County and produced a 50 to 60 mph wind gust in northeast Martin County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409970, 409971, 409972, 409973, 409974, 409978.